Florida, 2015

Hail and Damaging Wind in Florida, April 27, 2015

April 27, 2015 · NWS TBW · 4 events in 1 county or zone

Strong diurnal heating and ample moisture allowed for an isolated severe thunderstorm to develop along a lingering outflow boundary across Highlands County. The storm produced gusty winds and large hail across much of Highlands County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Strong diurnal heating and ample moisture allowed for an isolated severe thunderstorm to develop along a lingering outflow boundary across Highlands County. The storm produced gusty winds and large hail across much of Highlands County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 27, 2:18 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 27, 2:18 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
318 PM EDT MON APR 27 2015

.SHORT TERM (TONIGHT THROUGH TUESDAY)...A ROBUST SUB-TROPICAL
JET CONTINUES TO STREAM IN FROM THE EASTERN PACIFIC OVER
MEXICO...INTO THE GULF OF MEXICO THEN EXITING INTO THE WESTERN
ATLANTIC. AN UPPER LEVEL LOW REMAINS ANCHORED OVER NOVA SCOTIA AND
THE ASSOCIATED TROUGH EXTENDS WEST SOUTHWEST OVER THE GREAT LAKES.
WEAK ZONAL FLOW PERSISTS OVER THE WESTERN ATLANTIC AND FLORIDA.
WEAK RIDGING OVER THE NORTHERN GULF COAST DRIFTS SLOWLY EASTWARD
AND FURTHER WEAKENS AS ANOTHER UPPER LOW OVER TEXAS MOVES
EASTWARD. ON THE SURFACE...A QUASI-STATIONARY FRONTAL BOUNDARY
EXTENDS FROM THE WESTERN ATLANTIC OVER NORTHERN FLORIDA...ALONG
THE NORTHERN GULF COAST AND INTO SOUTHEAST TEXAS. BY EARLY TUESDAY
MORNING...THE UPPER LEVEL LOW AND TROUGHING COMBINED WITH STRONG
UPPER LEVEL DIVERGENCE IN THE RIGHT REAR QUADRANT OF AN EXITING
140+ KNOT JET MAX OVER THE SOUTHEAST U.S. WILL SUPPORT THE
DEVELOPMENT OF ANOTHER LOW OVER THE NORTHERN GULF COAST. THIS LOW
WILL MOVE EAST ALONG THE STATIONARY FRONT OVER THE GULF COAST
BRINGING INCREASING CHANCES OF SHOWERS AND STORMS FOR THE FLORIDA
PANHANDLE...NORTHERN AND CENTRAL FLORIDA THROUGH MID WEEK. SOME OF
THESE STORMS WILL HAVE THE POTENTIAL TO BE STRONG PRODUCING GUSTY
WINDS...HEAVY RAINFALL AND SMALL HAIL. WITH INCREASING CLOUD COVER
AND RAINFALL...TEMPERATURES WILL BE SLIGHTLY COOLER THAN WHAT WE
HAVE SEEN OVER THE PAST FEW DAYS BUT WILL STILL BE ABOUT AVERAGE
FOR THIS TIME OF YEAR.

&&

.MID/LONG TERM (TUESDAY NIGHT-MONDAY)...FOR TUESDAY NIGHT INTO
WEDNESDAY...THE UPPER LOW OVER THE SOUTHEAST WILL OPEN UP AS IT
CONTINUES TO SHIFT EASTWARD. THE ASSOCIATED SURFACE LOW WILL
CONTINUE TO MOVE EAST-NORTHEASTWARD TO NEAR THE NORTHEAST FLORIDA
COAST BY LATE WEDNESDAY AND WILL TRAIL A COLD FRONT THROUGH THE
REGION. RAIN CHANCES REMAIN HIGH THROUGH MUCH OF WEDNESDAY UNTIL
THE FRONT MOVES THROUGH IN THE AFTERNOON AND RAIN CHANCES FALL
FROM NORTH TO SOUTH...WITH DRY CONDITIONS EXPECTED BY EARLY
THURSDAY MORNING. SURFACE HIGH PRESSURE WILL BUILD INTO THE
CENTRAL PART OF THE COUNTRY FOR THE END OF THE WEEK...WITH A
SLIGHTLY COOLER AIR MASS IN PLACE GIVING US HIGH TEMPERATURES
ACTUALLY A FEW DEGREES BELOW NORMAL FOR BOTH THURSDAY AND FRIDAY.
THE SURFACE HIGH WILL CONTINUE TO SINK SOUTHEASTWARD OVER THE
SOUTHEASTERN U.S. FOR SATURDAY AND SUNDAY...WITH LITTLE RAIN
CHANCE AND TEMPERATURES WARMING EACH DAY. WITH THE HIGH THEN
MOVING OFF INTO THE EASTERN ATLANTIC FOR EARLY NEXT WEEK...THE
RIDGE AXIS WILL BE NORTH OF THE AREA WITH EASTERLY WINDS IN PLACE
AND A SLIGHT CHANCE FOR RAIN WITH THE SEA BREEZE.

&&

.AVIATION...THE TIMING ON THE ARRIVAL OF THE SHOWERS HAS BEEN PUSHED
TO THE RIGHT WITH RAIN NOW EXPECTED BETWEEN 03-06Z FOR THE NORTHERN
TERMINALS AND 06-09Z FOR THE SOUTHERN TERMINALS. CONDITIONS WILL
REMAIN VFR UNTIL 00Z, THEN CONDITIONS WILL DETERIORATE WITH
VISIBILITY AND CEILING RESTRICTIONS PRODUCING MVFR/IFR CONDITIONS
THROUGH TUESDAY AFTERNOON.

&&

.MARINE... A FRONTAL BOUNDARY STRETCHES FROM WEST TO EAST ACROSS THE
COASTAL WATERS. ASSOCIATED SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL MOVE THROUGH THE COASTAL WATERS TODAY AND
TUESDAY. GUSTY WINDS...HEAVY RAINS AND DANGEROUS LIGHTNING CAN BE
EXPECTED IN THE VICINITY OF THESE STORMS. WINDS AND SEAS WILL
INCREASE ON WEDNESDAY AS ANOTHER AREA OF LOW PRESSURE AND FRONTAL
BOUNDARY APPROACHES THE EASTERN GULF OF MEXICO. WINDS WILL APPROACH
SMALL CRAFT EXERCISE CAUTION LEVEL AND SEAS BUILD TO 4 TO 6 FEET BY
THURSDAY. HIGH PRESSURE MOVES OVER THE SOUTHEAST U.S. BY THE END OF
THE WEEK ALLOWING FOR DECREASING WINDS AND ABATING SEAS INTO NEXT
WEEKEND.

&&

.FIRE WEATHER...A FRONTAL BOUNDARY EXTENDING OVER THE FLORIDA
PENINSULA COMBINED WITH ABUNDANT TROPICAL MOISTURE WILL KEEP FIRE
WEATHER CONCERNS AT BAY THROUGH THE WEEK. WIDESPREAD DENSE FOG IS
NOT EXPECTED BUT WILL NOT COMPLETELY RULE OUT PATCHY FOG OVER LOW
LYING INLAND AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  83  72  84 /  60  80  80  80
FMY  75  89  75  86 /  40  50  70  80
GIF  70  83  69  83 /  60  80  80  70
SRQ  72  84  74  83 /  50  70  80  80
BKV  68  82  68  83 /  60  90  70  70
SPG  75  82  73  82 /  60  70  80  80

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...MODERATE RIP CURRENT RISK THROUGH TUESDAY AFTERNOON FOR
COASTAL CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE- COASTAL
MANATEE- COASTAL SARASOTA-PINELLAS.

GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...74/WYNN
MID/LONG TERM...05/CARLISLE
DECISION SUPPORT...05/CARLISLE
Hazardous weather outlook, Apr 27, 4:14 AM EST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
514 AM EDT MON APR 27 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-280915-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
514 AM EDT MON APR 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...WITH THE
POSSIBILITY OF STRONG THUNDERSTORMS ALONG THE NATURE COAST
OVERNIGHT. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE POSSIBLE AS A FRONTAL SYSTEM LINGERS AROUND THE
AREA THROUGH MID WEEK. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY
LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

GARCIA

In the hours before

Special weather statement, Apr 27, 3:31 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
431 PM EDT MON APR 27 2015

FLZ056-057-061-272115-
HIGHLANDS-DESOTO-HARDEE-
431 PM EDT MON APR 27 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DESOTO...
SOUTHEASTERN HARDEE AND SOUTHWESTERN HIGHLANDS COUNTIES...

AT 428 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTHEAST OF
ARCADIA...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEBRING...SWEETWATER...ZOLFO SPRINGS...LIMESTONE...BROWNVILLE...
CREWSVILLE...LAKE JOSEPHINE...GARNDER AND PLACID LAKES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2729 8196 2750 8185 2750 8136 2705 8147
TIME...MOT...LOC 2028Z 287DEG 17KT 2733 8178

MCKAUGHAN

The radar

The Tampa radar (KTBW), 102 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Highlands

When
April 27, 3:58 PM EST
Where
Highlands County, 4.89 mi SSW of Desoto City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
27.386, -81.434

A trained spotted, HIG-308, relayed a report of nickel size hail at the Leisure Lakes subdivision in Highlands County.

Hail, Highlands

When
April 27, 4:08 PM EST
Where
Highlands County, Lake Placid
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
27.300, -81.370

The Highlands County Emergency Manager relayed numerous reports of quarter size hail in downtown Lake Placid.

Thunderstorm Wind, Highlands

When
April 27, 4:08 PM EST
Where
Highlands County, Lake Placid
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
27.300, -81.370

The Highlands County Sheriffs office reported numerous downed power lines in Lake Placid.

Hail, Highlands

When
April 27, 4:08 PM EST
Where
Highlands County, 0.75 mi SE of Lake Placid
Measured
1.75 in hail
Reported by
Social Media
Coordinates
27.294, -81.360

Pictures and video were received via social media of quarter to golf ball size hail falling in Lake Placid.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563533, 563240, 563242, 563243.